Pennsylvania, 2023

Hail and Damaging Winds in Pennsylvania, June 26, 2023

June 26, 2023 · NWS CTP · 23 events in 11 counties and zones

Scattered showers and thunderstorms developed in a moderate CAPE and weak-to-moderate shear environment ahead of an approaching cold front during the afternoon of June 26, 2023. Several reports of wind damage and marginally severe hail were received across central Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered showers and thunderstorms developed in a moderate CAPE and weak-to-moderate shear environment ahead of an approaching cold front during the afternoon of June 26, 2023. Several reports of wind damage and marginally severe hail were received across central Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 26, 4:26 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 26, 4:26 AM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service State College PA
526 AM EDT Mon Jun 26 2023

.SYNOPSIS...
Stormy pattern to start the week with damaging thunderstorm
winds and locally heavy to potentially excessive rainfall
possible over portions of eastern Pennsylvania this afternoon
and evening. Additional rounds of showers and t-storms are
expected Tuesday and Wednesday afternoon followed by a drying
trend to close out the month of June.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest hires model guidance indicates isolated convection
ongoing over the eastern part of the forecast area could see an
uptick in coverage and intensity by mid morning. However, the
heaviest rain looks like it would be just outside of the CWA.

Breaking clouds and heating of a moist/unstable air mass will
then set the stage for possible severe weather this afternoon
and evening. A relatively deep upper trough will remain over
much of the eastern CONUS, as an embedded deep-layer cyclone
approaches the upper Great Lakes region. Convection-allowing
models indicate showers and thunderstorms will fire around
midday over the western part of the forecast area, along the low
level jet and axis of higher pwats. The severe weather threat
looks low over the western counties, with fairly weak shear
profiles in the model soundings. However, increasing mid level
flow and shear is progged to develop over east-central into
southeast PA late in the day ahead of a shortwave rounding the
base of the upstream trough. Progged cape values approaching
2000 J/kg, combined with the strengthening shear supports the
chance of late day strong to severe t-storms. Dcape values over
1000 J/kg and steep theta-e lapse rates favor damaging winds as
the primary/most likely hazard.

High pwats and instability should support localized torrential
downpours over the far eastern counties this afternoon through
the evening hours. While developing cold pools are likely to
support progressive storms, the environment is expected to
generate intense rainfall rates, which may produce isolated to
scattered flash flooding. While much of the area is still
experiencing lower-end D0-D2 drought conditions, rainfall over
the past 7-14 days has been above normal in several areas which
has reduced 1hr FFG values. The 26/00Z HREF guidance continues
to show a QPF max over eastern PA with neighborhood probs and
PMM values suggesting localized 3+ inch amounts may be probable.
We issued a flood watch for the excessive rain/FF concerns along
the border with WFOs BGM and PHI. The dayshift can expand the
watch farther to the west if needed.

The severe wx threat over the southeast counties should end by
00Z Tuesday. However, falling heights ahead of the upper low
should result in lingering, scattered convection. It will be
another seasonably mild night with lows generally in the 60s.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
The upper low is forecast to transition to an open wave and
slow as it moves across the lower Great Lakes on Day 2. Deep
southerly flow ahead of the trough will continue to support
ample moisture, with PWs remaining around 1.5 inches over the
eastern half of the area. Destabilization and mid-level energy
lifting along the leading edge of the trough are likely to
support the redevelopment of diurnal showers and storms which
may also produce some additional isolated heavy rain/flooding
concerns. Convection will fade into Tuesday night with the loss
of heating.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
On the large-scale, a persistent eastern CONUS upper trough
pattern is expected to stay intact through the middle of next
week. In general, this means near to somewhat below normal
temperatures through Wednesday along with one more round of
diurnally-driven showers/thunderstorms.

All medium range guidance supports dry and warmer conditions
Thursday, as the upper trough lifts out and surface ridging/low
pwats build across PA. A slow-moving upper trough and associated
cold front is then progged to approach from the Grt Lks by next
weekend. A warm front lifting into the region could produce a
few showers/tsra Friday. Ensemble plumes indicate scattered
diurnally-driven convection is likely in the warm sector
Saturday, then perhaps a better chance of more
widespread/organized convection Sunday, as the cold front pushes
into the state.

A good deal of cloud cover and widespread convection should
keep highs mainly in the 70s Tuesday and Wednesday, with some
upper 60s in the mountains, and some near 80 readings in the
Susquehanna Valley. A deep southerly flow ahead of the upstream
trough should result in humid conditions and above normal
temperatures by next weekend with highs mostly in the 80s and
lows in the 60s to near 70F.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Scattered showers and some embedded thunderstorms have been
forming early this morning over the far southeast, mainly in
vicinity of LNS. Elsewhere, some areas of valley fog have
developed in areas where it rained earlier tonight, most notably
at AOO where IFR vsbys have been observed over the last couple
of hours. Expect any low clouds and fog to quickly dissipate
around or shortly after sunrise with VFR expected at all TAF
sites this morning.

Expect multiple areas of showers and thunderstorms to develop
today. Scattered showers and thunderstorms will develop mid to
late morning, then become more organized and widespread in the
afternoon and early evening. There is the potential for strong
to severe wind gusts and some hail as well, mainly for the
eastern half of the CWA (IPT, MDT, LNS). Although difficult to
time out at this point, vsby and cig restrictions associated
with TSRA will likely have to be included in future TAF
issuances.

Outlook...

Mon-Tue...Numerous shra/tsra, some may produce severe wind
gusts on Monday. Brief restrictions expected.

Wed-Fri...Isolated shra/tsra. Brief restrictions possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 2 PM EDT this afternoon through this evening
for PAZ042-053-058-059-066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Fitzgerald/Steinbugl
LONG TERM...Jurewicz/Fitzgerald
AVIATION...Colbert/Travis
Hazardous weather outlook, Jun 26, 4:13 AM EST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
513 AM EDT Mon Jun 26 2023

PAZ004>006-010-011-017-024-033-037-270915-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-Tioga-
513 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms with gusty winds are
possible this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ042-053-058-059-066-270915-
Sullivan-Columbia-Schuylkill-Lebanon-Lancaster-
513 AM EDT Mon Jun 26 2023

...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flood Watch.

Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ012-018-019-025>028-034>036-041-045-046-049>052-056-057-063>065-
270915-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Cumberland-Adams-York-
513 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Scattered severe thunderstorms with damaging winds 60 mph or greater
are possible this afternoon and evening.

Locally intense rainfall over a short duration could also lead to
isolated to scattered instances of flash flooding especially in urban
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MRS

In the hours before

Special weather statement, Jun 26, 7:02 AM EST, 43 minutes before
Special Weather Statement
National Weather Service State College PA
802 AM EDT Mon Jun 26 2023

PAZ041-042-046-049-052-261245-
Southern Lycoming PA-Sullivan PA-Union PA-Northumberland PA-
Northern Lycoming PA-
802 AM EDT Mon Jun 26 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
SOUTHEASTERN LYCOMING...NORTHEASTERN UNION AND SOUTHWESTERN SULLIVAN
COUNTIES THROUGH 845 AM EDT...

At 801 AM EDT, Doppler radar was tracking a strong thunderstorm near
Montoursville, moving northeast at 25 mph.

HAZARD...Winds up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Montoursville, Muncy, Watsontown, Hughesville, Montgomery, Allenwood,
Elimsport, Kettle Creek Gorge, Lairdsville, Delaware Run, Muncy
Valley, Barbours, South Williamsport, Picture Rocks, Eagles Mere,
Hillsgrove, Williamsport Airport and Little League World Series
Complex.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4131 7644 4116 7671 4117 7673 4115 7673
      4105 7692 4114 7708 4150 7669
TIME...MOT...LOC 1201Z 225DEG 21KT 4116 7691

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Martin
Special weather statement, Jun 26, 7:16 AM EST, 29 minutes before
Special Weather Statement
National Weather Service State College PA
816 AM EDT Mon Jun 26 2023

PAZ004-261315-
Warren PA-
816 AM EDT Mon Jun 26 2023

...STRONG THUNDERSTORMS WILL IMPACT WARREN COUNTY THROUGH 915 AM
EDT...

At 815 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to 10 miles west of Warren to
near Oil City. Movement was north northeast at 55 mph.

HAZARD...Winds up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation
         possible.

Locations impacted include...
Warren, Youngsville, Russell, Lottsville, Warren South, Garland,
Chapman State Park, Scandia, Tidioute, Sugar Grove, Starbrick and
Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4200 7902 4163 7910 4163 7958 4174 7951
      4200 7945
TIME...MOT...LOC 1215Z 195DEG 65KT 4207 7936 4180 7935 4137 7960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Lambert

The radar

The State College radar (KCCX), 109 km away, was scanning. The volume nearest the first event began at 12:44 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 9 hail. Local standard time, as filed.

Thunderstorm Wind, Lycoming

When
June 26, 7:45 AM EST
Where
Lycoming County, 2.12 mi N of Pennsdale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.281, -76.797

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires across Quaker Church Road to the west of Picture Rocks.

Hail, Lebanon

When
June 26, 12:10 PM EST
Where
Lebanon County, 1.38 mi N of Sunset
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.390, -76.420

A severe thunderstorm produced quarter-sized hail north of Lebanon.

Hail, Lebanon

When
June 26, 12:15 PM EST
Where
Lebanon County, 0.53 mi E of Fredericksburg
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
40.450, -76.420

A thunderstorm produced quarter-sized hail nickel-sized hail near Fredericksburg.

Thunderstorm Wind, Lebanon

When
June 26, 12:22 PM EST
Where
Lebanon County, 0.7 mi SSW of Greble
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.422, -76.357

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires near Greble.

Hail, Lebanon

When
June 26, 12:31 PM EST
Where
Lebanon County, Hamlin
Measured
0.75 in hail
Reported by
Public
Coordinates
40.450, -76.380

A thunderstorm produced penny-sized hail east of Fredericksburg.

Thunderstorm Wind, Schuylkill

When
June 26, 1:05 PM EST
Where
Schuylkill County, 1.17 mi NW of Adamsdale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
40.641, -76.147

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires east of Schuylkill Haven.

Thunderstorm Wind, Bedford

When
June 26, 1:40 PM EST
Where
Bedford County, 5.34 mi ESE of Palo Alto
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.743, -78.675

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires south of Lake Gordon.

Thunderstorm Wind, Bedford

When
June 26, 2:34 PM EST
Where
Bedford County, 2.16 mi NE of Robinsonville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.840, -78.299

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto wires to the northwest of Amaranth.

Thunderstorm Wind, Fulton

When
June 26, 3:04 PM EST
Where
Fulton County, 2.12 mi E of Bills Place
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.020, -78.160

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and power lines in northern Fulton County.

Hail, Dauphin

When
June 26, 3:30 PM EST
Where
Dauphin County, 1.74 mi NW of Deodate
Measured
1 in hail
Reported by
Public
Coordinates
40.250, -76.640

A severe thunderstorm produced quarter-sized hail near Herhsey.

Hail, Lebanon

When
June 26, 3:58 PM EST
Where
Lebanon County, 0.87 mi SE of Palmyra
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.290, -76.570

A severe thunderstorm produced quarter-sized hail that covered the ground near Campbelltown.

Hail, York

When
June 26, 4:11 PM EST
Where
York County, 0.87 mi SE of Brownton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.860, -76.560

A severe thunderstorm produced quarter-sized hail near Felton.

Thunderstorm Wind, Lebanon

When
June 26, 4:15 PM EST
Where
Lebanon County, 0.87 mi NW of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.340, -76.440

A severe thunderstorm producing winds estimated near 60 mph knocked down trees across a road in Lebanon.

Thunderstorm Wind, Lebanon

When
June 26, 4:36 PM EST
Where
Lebanon County, 1.48 mi SSE of Fredericksburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Amateur Radio
Coordinates
40.430, -76.420

A severe thunderstorm producing winds estimated near 60 mph caused damage to an outbuilding near Fredericksburg.

Thunderstorm Wind, Franklin

When
June 26, 6:03 PM EST
Where
Franklin County, 0.84 mi E of Mont Alto
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
39.848, -77.554

A severe thunderstorm producing winds estimated near 60 mph knocked down wires near Mont Alto.

Thunderstorm Wind, Adams

When
June 26, 6:09 PM EST
Where
Adams County, 2 mi SE of Iron Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.757, -77.398

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and power lines near Carroll Valley.

Thunderstorm Wind, Adams

When
June 26, 6:11 PM EST
Where
Adams County, 1.47 mi NE of Fairfield Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.767, -77.334

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and power lines onto Liberty Hall Road to the southeast of Fairfield.

Thunderstorm Wind, Adams

When
June 26, 6:30 PM EST
Where
Adams County, 1.38 mi S of New Oxford
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
39.850, -77.070

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees onto power lines on Kohler Mill Road near New Oxford.

Hail, York

When
June 26, 6:50 PM EST
Where
York County, 2.12 mi W of Hollzswam
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.930, -76.970

A thunderstorm produced nickel-sized hail near East Berlin.

Hail, Lancaster

When
June 26, 7:35 PM EST
Where
Lancaster County, 0.53 mi E of Rheems
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.130, -76.560

A severe thunderstorm produced quarter-sized hail near Rheems.

Thunderstorm Wind, Dauphin

When
June 26, 7:38 PM EST
Where
Dauphin County, 1.47 mi SSW of Deodate
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.211, -76.631

A severe thunderstorm producing winds estimated near 60 mph knocked down a tree across Deodate Road to the east of Middletown.

Hail, Dauphin

When
June 26, 8:18 PM EST
Where
Dauphin County, 0.87 mi SE of Gratz Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.610, -76.720

A severe thunderstorm produced quarter-sized hail near Gratz.

Thunderstorm Wind, Northumberland

When
June 26, 8:38 PM EST
Where
Northumberland County, 1.73 mi NW of Bear Vly
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
40.790, -76.620

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires between Trevorton and Shamokin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2023Every state in 2023This day in weather historyWarnings in Pennsylvania, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100308, 1100298, 1100299, 1100310, 1100300, 1100311, 1100312, 1100317, 1100314, 1100301, 1100302, 1100303, 1100316, 1100318, 1100326, 1100320, 1100322, 1100321, 1100304, 1100306, 1100328, 1100307, 1100330.